|Immune Reconstitution in co-infected persons
Jan 7, 2012
Dr. McGovern: I started a clinical trial in June 2010 for the Quad with great results with my HIV - undetectable, good CD4%. About 6 months into the trial my liver enzymes began spiking (I also have Hep C): my liver doctor suggested this could be Immune Reconstitution Syndrome (IRS). The spikes in my ALT have been huge (up to 400_) and yet my viral load remains undetectable and no symptoms of Hep C. Is there any research you can point me to that would elude what this syndrome entails - it seems like there isn't much information. We are now discussing Hep C treatment but a liver biopsy is scheduled first. I'm a bit confused by the few medical journals I've read as to what this all means. Thanks.
| Response from Dr. McGovern
The QUAD is a pill composed of tenofovir (Viread) emtricitabine (Emtriva), cobicistat, and elvitegravir. It is quite effective against HIV and is well-tolerated. Specifically, there doesn't seem to be a problem with hepatotoxicity - (eg, a liver toxic effect), but I would certainly follow your liver tests very carefully for any trends.
I don't know your starting CD4 count before treatment, but if it was <200 cells, yes, immune reconstitution may be one answer. The issue with immune reconstitution however is that it better explains when liver function tests go up with hepatitis B, in which the immune system is quite important in attacking the liver. With hepatitis C it is not as clear.
I also think that patients who have a lot of HIV virus, have an irritated inflamed liver. We know from research over the past few years that HIV infects the liver. We have seen some patients with high levels of HIV virus get a big flare of liver testing when they start HIV medications (ART) if they have HCV infection. What we have shown is that sometimes treatment for HCV can decrease the irritation and inflammation enabling the continuation of ART with normalization of the liver tests. We published this under McGovern in Clinical Infectious Diseases in 2007 in the November 15th issue.
I hope this is helpful to you.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Groin Pain After Vaginal Sex Without Condom Does It Mean I Have HIV
- Night Sweats After Oral Sex Hooker Does It Mean I Have HIV
- Pain In Balls After Genital Rubbing Sign Of HIV AIDS
- Rash After Kissing Cold Sore Worried I Have HIV
- Can A Sexually Transmitted Disease Cause A Sore On Your Gums?
- Can Suboxone Cause Hep C?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.